Alert archive / Wisconsin / Winter Weather Advisories in 2012

Winter Weather Advisory 7, NWS Green Bay, WI

February 28, 201211 counties in Wisconsin

NWS Green Bay, WI issued this winter weather advisory at Feb 28, 2012, 5:00 AM CST for 11 counties in Wisconsin. It took effect at Feb 28, 2012, 6:00 PM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2012, 5:00 AM CST (11:00 UTC)
In effect from
Feb 28, 2012, 6:00 PM CST
Expired
Feb 29, 2012, 5:54 PM CST
In force
24 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Outagamie County, WI, Portage County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 35 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2012-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2012-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter weather advisory went out at Feb 28, 4:00 AM CST, 1 hour earlier.

Area forecast discussion, Feb 28, 4:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CST TUE FEB 28 2012

.SHORT TERM...TODAY/TONIGHT/WEDNESDAY. THE WINTER STORM DOMINATES
THIS PERIOD. MODELS IN GOOD AGREEMENT WITH THE SURFACE AND H8 LOWS
TRACKING FROM FSD WED MORNING TO MSP TO AROUND AUW THEN DEPARTING
FAR NE WISCONSIN AND WEAKENING WEDNESDAY NIGHT. TRACK ALONE WOULD
FAVOR HEAVY SNOW BAND ACROSS NORTHERN WISCONSIN. SOUTH OF THIS
LINE...WILL START WITH AN ADVISORY AS MODEL SOUNDINGS INTRODUCING
VARIOUS SCENARIOS OF MIXES OF SNOW...FREEZING RAIN...SLEET AND
SNOW. FOR AN EXAMPLE ON HOW THIS WARM SURGE WILL AFFECT THE PCPN
TYPE...THE 06Z NAM FORECAST SOUNDINGS INDICATE RAIN FOR THE OSH
AREA AT 09Z WEDNESDAY...WHILE THE SAME TIME PERIOD FOR GRB IS
HEAVY SNOW. FORECAST SOUNDING SHOW A DEEP SNOW GROWTH REGION
BETWEEN 700 MB AND 500 MB ACROSS THE NORTH BEFORE SOME WARM AIR
INVADES LATER WEDNESDAY. THIS FINE TUNE ADJUSTMENT OF THE HEAVY
SNOW BAND WILL BE ONGOING TODAY AS THE SYSTEM EVOLVES.

BUT THERE IS POTENTIAL PART OF THE ADVISORY MAY BE NEED TO BE
UPGRADED TO A WARNING FOR VARIOUS REASONS. MODELS IN GENERAL
OUTPUTTING AROUND A HALF INCH QPF OUTPUTS WITH THE WAA SECTOR OF
THE STORM LATE TONIGHT INTO WEDNESDAY MORNING. THE STRONGEST WAA
WORKS OVER THE REGION LATE TONIGHT AND PROBABLY THE START OF THE
MORNING COMMUTE. A BRIEF PERIOD OF UP 100 J/KG CAPE WHICH IS NOT
BAD FOR A WINTER STORM CERTAINLY SHOWING SIGNS OF BEING A LITTLE
CONVECTIVE...WHICH COULD MEAN A BURST OF HEAVY SNOW AND SLEET.

ON THE OTHER HAND...LATER RUNS MAY BECOME EVEN MORE AGGRESSIVE WITH
THE WARM AIR DUE TO THE SURFACE AND H8 LOW SLOWING DOWN AND THEN
TRACK FURTHER NORTH TO PUT THE HEAVY SNOW FURTHER NORTH.

AREA OF ENHANCED CLOUDS SLIDING OVER NORTHERN WISCONSIN THIS
MORNING ASSOCIATED WITH THE RRQ REGION OF AN UPPER JET. LFQ REGION
OF THE NEXT UPPER JET ASSOCIATED WITH THE DEEPENING SYSTEM
APPROACHES LATE TONIGHT. COULD HAVE A DOUBLE JET COUPLET PERIOD
LATER TONIGHT...HOWEVER THE BEST DYNAMICS WITH THE LFQ OF THE
UPPER JET LIKELY TO PASS OVER EARLY LATE TONIGHT INTO WEDNESDAY MORNING
TO ADD TO THE WAA LIFT...AGAIN TO POINT THE POTENTIAL OF A WARNING
EVENT OVER THE GOING ADVISORY AREA. PWATS APPROACH A HEALTHY 0.80 BY
12Z WEDNESDAY.

WILL RUN A NON DIURNAL TEMPERATURE TREND THROUGH WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.

DEPARTURE OF THE WINTER STORM SYSTEM IS THE MAIN CONCERN DURING
THIS PART OF THE FORECAST. MODELS HAD A 500MB LOW OVER THE
FORECAST AREA AT 00Z THU MOVING EAST OF THE STRAITS OF MACKINAC
BY 12Z THU...THEN CONTINUING EAST AS A WEAK RIDGE REACHES
WISCONSIN. EXPECT PRECIPITATION TO BE IN THE FORM OF SNOW DUE TO
COLDER AIR IN PLACE. AN UPPER RIDGE AND A WEAK SURFACE RIDGE SHOULD
ALLOW FOR A MOSTLY DRY DAY ON THURSDAY BEFORE PRECIPITATION
ASSOCIATED WITH THE NEXT SYSTEM MAKES ITS WAY INTO THE AREA THURSDAY
NIGHT. PRECIPITATION TYPE IS A CONCERN ON FRIDAY WITH WARMER AIR. KEPT
CHANCE POPS FRIDAY NIGHT ACROSS THE ENTIRE AREA AND IN THE NORTH ON
SATURDAY...THEN MAINLY DRY THROUGH THE START OF THE NEXT WORK WEEK.
&&

.AVIATION...MID LEVEL VFR CIGS TO INCREASE TODAY...THEN LOWER TO
IFR LATER TONIGHT DUE TO INCREASING SNOW FROM WEST TO EAST.
&&

.MARINE...WILL HOIST A SCA LATER TONIGHT INTO WEDNESDAY AS THE
SURFACE PRESSURE GRADIENT INCREASES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ022-038>040-048>050.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ035>037-045.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ005-010-011-018>020-030-031.

WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR WIZ012-013-021-073-074.

&&

TDH/MG
Hazardous weather outlook, Feb 27, 3:34 PM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
334 PM CST MON FEB 27 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
334 PM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A MAJOR WINTER STORM IS EXPECTED TO IMPACT THE AREA TUESDAY NIGHT
AND WEDNESDAY...AND CAUSE WIDESPREAD DISRUPTIONS TO TRAVEL.  BE
SURE TO MONITOR THE LATEST FORECASTS AND WINTER WEATHER MESSAGES
FROM THE NATIONAL WEATHER SERVICE IN GREEN BAY FOR THE MOST UP-TO-
DATE INFORMATION ON THE STORM.

TRAVEL DIFFICULTIES COULD OCCUR AGAIN ON FRIDAY OR EARLY SATURDAY AS
ANOTHER STORM SYSTEM CROSSES THE AREA. THERE IS CONSIDERABLE
UNCERTAINTY ON THE TRACK THE STORM WILL TAKE. ANYONE WITH TRAVEL
PLANS FOR THE END OF THE WEEK SHOULD MONITOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-282145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
334 PM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

GALE FORCE GUSTS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MORNING
AS A STRONG STORM MOVES ACROSS THE WESTERN GREAT LAKES.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:44 AM CSTSmall Craft AdvisoryGRB28 hr
Feb 28, 5:00 AM CSTWinter Storm WarningGRBDoor, Florence, Forest, Langlade, Lincoln, Marathon and 6 more37 hr

Nearby

Winter Weather Advisories in Wisconsin, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.